tranquilizer

DIY Getting Off Tranquilizers: Help for Addiction to Prescription Drugs

Minor tranquilizer are a class of drugs with less abuse potential than other tranquilizers such as barbituates which develop tolerance through liver mechanisms. Minor tranquilizers also do not adversely affect rapid eye-movement sleep. Use of these medications, even as prescribed, for longer than 30 days can produce significant withdrawal symptoms, including rapid pulse, sweating, anxiety, confusion, feelings of distortion (“my head is floating above my body”), nausea, twitching, and numbness of fingers and toes. Because these drugs have a long half-life, cravings and symptoms are delayed.

Withdrawal should be gradual and flexible

A good way to cut down prior to entering inpatient treatment is to reduce the current dose by three to five percent every three days, or by ten percent per week. Another do-it-yourself method is to stretch the time between doses until detox symptoms such as increased perspiration and rapid pulse begin to appear. If each dose is taken only when needed, gradually further and further apart, less medication will be consumed over time.

Do Not Quit Cold Turkey

Abrupt withdrawal of benzodiazepine drugs such as Valium can cause convulsions and death. If inadequate supplies are on hand or symptoms become intense, go immediately to the nearest emergency room or activate emergency medical services (911).

A dark, quiet environment is essential when detox symptoms are intense and sensitivity to bright lights and loud noises is heightened. Social support from therapists or 12-step self-help groups such as Narcotics Anonymous during and after withdrawal will increase the chances of remaining drug free.

Follow A Doctor’s Detox Instructions

Ask the prescribing physician for a withdrawal schedule and get help from a family member or significant other to administer medication. A doctor who is familiar with the patient’s health history can make recommendations for safe withdrawal. Here is a sample schedule provided to patients of a social model recovery home by doctors at Riverside County Mental Health:

  • Start withdrawal on the current dose of medication four times a day. Use more if needed to suppress withdrawal symptoms. Once an adequate dose is reached, keep it steady for two days.
  • Decrease dose by 10% per day until the last 10% is reached. A slight increase should be administered if symptoms, such as nausea, or twitching occur. Monitor blood pressure and treat symptoms with any rise of more than ten points.

Reduce the final 10% gradually over three to four days and then discontinue. It is okay if this takes longer. On average, detox from minor tranquilizers can be completed in two to three weeks.